Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Pocatello, ID

June 2, 2009Bannock County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 2, 2009, 3:54 PM MDT for Bannock County, Oneida County, Power County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 3:54 PM MDT (21:54 UTC)
Expired
Jun 2, 2009, 4:35 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:34 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 1:34 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT TUE JUN 2 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

UPPER LOW OFF OF THE COAST OF CALIFORNIA CONTINUES TO PUMP A LOT
OF MOISTURE INTO SOUTHEAST IDAHO. FLOOD WATCHES CONTINUE FOR THE
SOUTHERN AND EASTERN HIGHLANDS AND FOR THE CASTLE ROCK FIRE AREA
NEAR KETCHUM. NUMEROUS SLIDES AND/OR WATER OVER ROADWAYS HAS
OCCURRED OVER THE PAST 24 HOURS IN THESE AREAS. ADDITIONAL
THUNDERSTORMS ARE LIKELY THIS EVENING AND THESE THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING ADDITIONAL SLIDES AND/OR FLOODING.

EXPECT PRECIPITATION TO DIMINISH MUCH MORE THAN LAST NIGHT SINCE
THERE APPEARS TO BE NO UPPER LEVEL FEATURES MOVING INTO THE AREA
TONIGHT. CONVECTION IS EXPECTED TO REDEVELOP DURING THE HEAT OF
THE DAY WEDNESDAY. ALTHOUGH COVERAGE MAY NOT BE AS MUCH AS PAST
COUPLE OF DAYS DUE TO THE INFLUENCE OF A VERY WEAK UPPER LEVEL
RIDGE INTO THE AREA. THIS CONVECTION SHOULD DIMINISH ONCE AGAIN
WEDNESDAY NIGHT WITH THE LOSS OF DAYTIME HEATING. EXPECT
REDEVELOPMENT AGAIN ON THURSDAY WITH COVERAGE EXPECTED TO BE
BETTER AS RIDGE MOVES OFF TO THE EAST. FLOODING IN THE SOUTHERN
AND EASTERN HIGHLANDS MAY NOT BE AS MUCH OF A CONCERN ON THURSDAY
DUE TO THE LESSER COVERAGE BUT COULD BE A PROBLEM ONCE AGAIN
FRIDAY. THE CASTLE ROCK AREA WILL REMAIN SUSCEPTIBLE DURING THE
ENTIRE TIME. AS LITTLE AS A QUARTER OF AN INCH OF RAIN IN A SHORT
DURATION ON THE BURN AREA WOULD LIKELY TRIGGER ADDITIONAL SLIDES.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT.

UPPER LOW IS EXPECTED TO SLOWLY PUSH INLAND OVER CENTRAL
CALIFORNIA ON FRIDAY. AS IT MOVES INLAND...IT WILL GRADUALLY FILL
AND LIFT NORTHEASTWARD. THE LOW OPENS TO A TROUGH OVER IDAHO ON
SUNDAY AND FINALLY EXITS THE AREA MONDAY. WITH THIS IN MIND...A
VERY WET PATTERN IS EXPECTED TO PERSIST THROUGHOUT THE LONG RANGE.
FLOODING CONCERNS WILL BE ONGOING WITH AT LEAST A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH PERIOD. HIGH TEMPERATURES EXPECTED
TO BE SLIGHTLY BELOW NORMAL THROUGH THE FORECAST. HANKO

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS WILL LIFT ACROSS THE REGION
FROM THE SOUTH THRU MIDNIGHT AS MONSOON MOISTURE CONTINUES TO FLOW
INTO THE AREA. BRIEF MVFR CIGS/VIS ARE POSSIBLE IN SOME OF THE
HEAVIER SHOWERS. SHOWERS ARE EXPECTED TO DIMINISH IN COVERAGE AFTER
MIDNIGHT...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING
LATE TOMORROW MORNING. HANKO

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NEXT FEW DAYS AS MONSOON MOISTURE PERSISTS OVER THE NORTHERN ROCKIES
AND THE GREAT BASIN. AREAS OF HEAVY RAIN ARE POSSIBLE. RELATIVE
HUMIDITY READINGS WILL REMAIN HIGHER THAN NORMAL DUE TO THE MOIST
AIRMASS AND WET GROUND IN MOST AREAS. THESE CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THE WEEKEND. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ022>025-
031.

&&
Hazardous weather outlook, Jun 2, 4:15 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT TUE JUN 2 2009

IDZ017>025-031-032-031300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 2, 3:47 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
347 PM MDT TUE JUN 2 2009

IDZ022-023-022245-
ONEIDA ID-POWER ID-BANNOCK ID-
347 PM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRYSTAL..MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CRYSTAL...
   HAWKINS...
   MCCAMMON...

LAT...LON 4281 11223 4256 11209 4245 11259 4262 11268
TIME...MOT...LOC 2147Z 247DEG 9KT 4257 11251

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:37 PM MDTFlash Flood WatchPIH29 hr
Jun 1, 6:50 PM MDTFlash Flood WarningPIHFranklin3 hr
Jun 1, 10:40 PM MDTFlash Flood WarningPIHOneida, Power3 hr
Jun 2, 4:30 AM MDTFlash Flood WarningPIHBlaine4 hr
Jun 2, 2:24 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Jun 2, 3:47 PM MDTSpecial Weather StatementPIHBannock58 min
Jun 2, 4:42 PM MDTSpecial Weather StatementPIHBannock, Oneida48 min
Jun 2, 4:46 PM MDTSpecial Weather StatementPIHBonneville59 min
Jun 2, 5:36 PM MDTSpecial Weather StatementPIHCassia54 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.